MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0315
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/12/2023
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure in the pulmonary arteriovenous malformations (avm) using ruby coils and a non-penumbra microcatheter.It was reported that the microcatheter was flushed.During the procedure, while advancing a ruby coil through the microcatheter, the physician experienced resistance inside of the microcatheter and stopped advancing the ruby coil.The physician performed a fluoroscopy and noticed that the ruby coil was not visible on the screen.The ruby coil pusher assembly was retracted into the microcatheter and the physician attempted to re-advance the coil; however, the ruby coil was stuck and would not advance.The ruby coil was then removed and retracted back into its introducer sheath and the microcatheter was double flushed.The physician made another attempt to advance the same ruby coil through the microcatheter, but the same issue had occurred.The ruby coil pusher assembly was removed and the physician noticed that the ruby coil was not attached to the pusher assembly.The microcatheter was removed and flushed again.When the physician placed the microcatheter under fluoroscopy, the ruby coil was found to be detached and stuck inside the microcatheter.The microcatheter was not used for the remainder of the procedure.The procedure was completed using new ruby coils and new microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned ruby coil confirmed that the embolization coil was detached from the pusher assembly.Evaluation revealed that the pet lock was intact, the pull wire was in its original position on the distal tip of the pusher assembly.If the ruby coil is retracted against resistance, the pusher assembly may elongate beyond the reach of the pull wire and result in the embolization coil detaching from the pusher assembly.The ovalization along the non-penumbra catheter shaft likely contributed to resistance.Further evaluation revealed kinks in the pusher assembly.This damage was incidental to the reported complaint and may have occurred during packaging of the device for return to penumbra.Penumbra products are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key17470266
Report Number3005168196-2023-00379
Device Sequence Number7357561
Product Code HCG
UDI-Device Identifier00814548018324
UDI-Public814548018324
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/07/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBY4C0315
Device Lot NumberF112547
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/18/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/12/2023
Initial Report FDA Received Date08/07/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/01/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age32 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005